Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 64, NWS Wichita, KS

August 6, 2008Saline County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 6, 2008, 2:57 PM CDT for Saline County, Kansas. It took effect at Aug 6, 2008, 6:09 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 2:57 PM CDT (19:57 UTC)
In effect from
Aug 6, 2008, 6:09 PM CDT
Expired
Aug 6, 2008, 10:03 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County Saline County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Gypsum Creek below Gypsum (GYSK1). The gauge peaked at 13.53 ft at Aug 6, 2008, 7:00 PM CDT.

5101508/0608/0708/08

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06870300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 061957
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT WED AUG 06 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC169-070757-
/O.NEW.KICT.FL.W.0064.080806T2309Z-080807T2136Z/
/GYSK1.1.ER.080806T2309Z.080807T0600Z.080807T0936Z.NO/
257 PM CDT WED AUG 06 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE GYPSUM CREEK NEAR GYPSUM.
* FROM THIS EVENING TO THURSDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  2:00 PM WEDNESDAY THE STAGE WAS 9.1 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY THIS EVENING. THE RIVER 
  WILL CREST NEAR 16.5 FEET BY EARLY THURSDAY MORNING. THE RIVER WILL
  FALL BELOW FLOOD STAGE BY EARLY THURSDAY MORNING.
* IMPACT...AT 16.5 FEET...OVERFLOW ON THE EAST BANK OCCURS WHICH 
  INCLUDES FLOW OVER LAPSLEY ROAD AND CULVERT NEAR THE BRIDGE GAGE 
  SITE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    THU    FRI    SAT
  GYPSUM          15.0   9.1 WED 02 PM   14.0    6.6    5.3

$$
1 follow-up statement
000 
WGUS83 KICT 070303
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1003 PM CDT WED AUG 06 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  GYPSUM CREEK NEAR GYPSUM AFFECTING SALINE COUNTY.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC169-070333-
/O.CAN.KICT.FL.W.0064.000000T0000Z-080807T2136Z/
/GYSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1003 PM CDT WED AUG 06 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE GYPSUM CREEK NEAR GYPSUM.
* AT 9:00 PM WEDNESDAY THE STAGE WAS 12.9 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 13.5 FEET. THE 
  RIVER WILL FALL TO 7.4 FEET BY FRIDAY MORNING.


&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     THU    FRI    SAT

GYPSUM CREEK
  GYPSUM             15.0  12.9  WED 9 PM   10.3   7.4    5.5 

$$
LFW

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 6, 12:48 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 12:48 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1248 PM CDT WED AUG 6 2008

.AVIATION...
FOR THE 18Z TAF SUITE...STATIONARY FRONT ACROSS NORTH CENTRAL
KANSAS AND MESO/OUTFLOW BOUNDARY FROM NORTHERN OKLAHOMA INTO
WEST-CENTRAL KANSAS...WILL BE PRIMARY AND SECONDARY FOCI FOR
RENEWED CONVECTION LATER THIS AFTERNOON AND EVENING. BETTER
CHANCES APPEAR TO BE ACROSS CENTRAL KANSAS...ESPECIALLY LATER
INTO THE EVENING AND OVERNIGHT...SO HAVE INCLUDED A TEMPO
GROUP FOR KRSL/KSLN. OTHERWISE GENERALLY VFR CONDITIONS AWAY
FROM CONVECTION UNTIL 10-12Z...WHEN SOME MVFR CIGS ARE
EXPECTED NORTH OF SOUTHWARD MOVING FRONT AND/OR ENHANCED STORM
SCALE OUTFLOW BOUNDARY EARLY THURSDAY MORNING.

KED

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT WED AUG 6 2008/

UPDATE...

PRECIPITATION HAS BLOSSOMED OVER THE PAST COUPLE HOURS IN THE LOW
LEVEL CONVERGENCE AND DIFFLUENT UPPER FLOW ACROSS NORTHEAST PART
OF FORECAST AREA. ANTICIPATE PRECIPITATION WILL WANE DURING THE
NEXT FEW HOURS AS LOW LEVEL FLOW BECOMES LESS FAVORABLE. UPDATED
FORECAST TO ACCOUNT FOR MORE PRECIPITATION COVERAGE AND CLOUDS
THIS MORNING. SO FAR COMBINATION OF RELATIVELY MOIST LOW LEVELS
HAVE KEPT COLD POOL GENERATION LIMITED...AND MARGINAL LOW LEVEL
LAPSE RATES HAVE KEPT THE STRONGER WINDS FROM REACHING THE SURFACE.
THE EXTENSIVE PRECIPITATION THIS MORNING MAY INCREASE POTENTIAL
FOR STORMS THIS AFTERNOON ALONG RESULTATNT OUTFLOW BOUNDARY. BASED
ON EARLIER MODEL RUNS...THERE WAS GOOD LOW LEVEL LAPSE RATES AND
INSTABILITY FORECAST THIS AFTERNOON ALONG FORECAST AREA BORDER
WITH TOP. THIS COMBINED WITH THE OUTFLOW BOUNDARY COULD RESULT IN
BRIEF TORNADO POTENTIAL DURING PEAK HEATING DUE TO LOW LEVEL
STRETCHING PROCESSES. TORNADO THREAT APPEARED TO BE TOO SLIGHT TO
MENTION IN HAZARDOUS WEATHER OUTLOOK. WILL LET DAY SHIFT REASSESS
THREAT LATER THIS MORNING WHEN IT BECOMES MORE CLEAR WHAT THE
ENVIRONMENT WILL ACTUALLY BE. -HOWERTON

AVIATION...

WILL KEEP THUNDERSTORMS GOING FOR A FEW HOURS INKCNU...WHILE
THREAT IS TOO LOW TO JUSTIFY AT OTHER LOCATIONS. BELIEVE THERE IS
A THREAT LATE THIS AFTERNOON IN KCNU/KSLN/KRSL WHICH COULD ALL BE
IN THE VICINITY OF OUTFLOW BOUNDARY AND FRONT. ANTICIPATE GOOD
COVERAGE OF STORMS FROM MCS TONIGHT...BUT NOT ENTIRELY CLEAR THE
TRACK IT WILL TAKE...AND RESULTANT IMPACT ON AIRPORTS. BEST
CHANCES APPEARS TO AT KRSL/KSLN DURING THE NIGHT AND KCNU JUST
PRIOR TO END OF FORECAST. -HOWERTON

PREV DISCUSSION... /ISSUED 331 AM CDT WED AUG 6 2008/

DISCUSSION...

TODAY:

COMBO OF WARM AIR ADVECTION/CONVERGENCE IN LOW LEVELS HAS KEPT
THUNDERSTORMS GOING ACROSS EASTERN KS DURING THE NIGHT...WHILE CAP
HAS SHOWN ITS STRENGTH WITH ISOLATED STORMS STRUGGLING IN CENTRAL
KS. NOT OVERLY EXCITED ABOUT PRECIPITATION CHANCES DURING THE
DAY WITH RELATIVELY WEAK CONVERGENCE.  WHILE 850MB TEMPERATURES
SLID A BIT FROM YESTERDAY...SEE LITTLE REASON WHY MODEL OUTPUT
STATISTICS ARE THAT MUCH COOLER THAN YESTERDAY.

TONIGHT:

STILL LOOKS FAIRLY CERTAIN THAT STORMS WILL GO IN NORTHWEST KS THIS
EVENING. WHAT IS NOW MORE UNCERTAIN IS IF/WHEN STORMS GO IN THE
VICINITY OF OUTFLOW FROM THIS MORNINGS CONVECTION. MODELS HAVE
SHOWN POOR SKILL THE LAST COUPLE OF DAYS WITH CONVECTION...AND SEE
LITTLE REASON TO BELIEVE THIS ROUND OF MODEL CONVECTION IS
COMPLETELY CORRECT.  ASSUMING STORMS GO IN NORTHWEST KS WOULD
LIKELY MOVE SOUTHEAST IN BAROCLINIC ZONE. THE PROBLEMS ARE THE
NORTH AMERICAN MODEL/GLOBAL FORECAST SYSTEM MODEL SIGNIFICANTLY DIFFER
ON ORIENTATION OF 850MB JET DURING THE NIGHT...AND THAT AT FACE
VALUE IT IS NOT PARTICULARLY BAROCLINIC AND WIND SPEEDS ARE FAIRLY
WEAK. SUSPECT THAT COLD POOL PROCESS WILL OVERCOME THIS...BUT THE
TRACK IS PROBLEMATIC...ESPECIALLY GIVEN THAT A STORM TRACK
SOMEWHERE WILL LIKELY SEE SIGNIFICANT RAINFALL. WILL MENTION
POTENTIAL FOR HEAVY RAIN/SEVERE WEATHER IN HAZARDOUS WEATHER
OUTLOOK.

THU:

PRECIPITATION COULD BE ONGOING AT THE START OF THE PERIOD...AND
SOME CHANCE THAT BOUNDARY COULD BE LINGERING ACROSS SOUTHERN
SECTIONS THU AFTERNOON...ALTHOUGH IF CONVECTION GOES BIG WED
NIGHT...EFFECTIVE BOUNDARY MAY ALREADY BE IN OK.  HAVE TRIMMED
BACK PROBABILITY OF PRECIPITATION ACROSS THE NORTH AND SUSPECT
THAT IT COULD BE TRIMMED EVEN FURTHER. ALSO NIXED PRECIPITATION
AFTER 0000 UTC AS PRECIPITATION SHOULD BE IN OK BY THEN. CLEARING
SKIES SHOULD OVERSPREAD MOST OF THE AREA DURING THE NIGHT. BASED
ON COMBO OF CLOUDS AND 850MB TEMPERATURES...HAVE TRIMMED
TEMPERATURES A BIT.

FRI-TUE:

NO SIGNIFICANT CHANGES THIS PERIOD. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  72  85  65 /  20  40  40  10
HUTCHINSON      95  71  83  64 /  20  40  30  10
NEWTON          93  69  83  63 /  20  50  30  10
ELDORADO        93  69  84  63 /  20  40  30  10
WINFIELD-KWLD   96  73  85  66 /  20  30  40  10
RUSSELL         91  67  82  62 /  30  50  20  10
GREAT BEND      94  68  83  61 /  20  50  20  10
SALINA          90  70  83  65 /  40  50  20  10
MCPHERSON       93  71  83  64 /  20  50  20  10
COFFEYVILLE     94  71  86  64 /  20  40  40  10
CHANUTE         91  71  85  64 /  20  50  40  10
IOLA            90  70  85  63 /  20  50  30  10
PARSONS-KPPF    93  72  86  65 /  20  40  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 6, 12:22 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1222 PM CDT WED AUG 6 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071730-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1222 PM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO AFFECT PARTS OF CENTRAL KANSAS AND
THE NORTHERN FLINT HILLS THIS AFTERNOON...WITH A CHANCE OF STORMS
DEVELOPING FURTHER SOUTH ACROSS THE REST OF SOUTH CENTRAL AND
SOUTHEAST KANSAS TOWARD EARLY EVENING. ISOLATED SEVERE STORMS WILL
BE POSSIBLE ACROSS MUCH OF THE AREA LATE THIS AFTERNOON AND EARLY
THIS EVENING...WITH BRIEF BUT DAMAGING DOWN-BURST WIND GUSTS TO
70 MPH.

A MORE ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP
IN NORTHWEST KANSAS EARLY THIS EVENING AND THEN MOVE SOUTHEAST
ACROSS THE AREA TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL RESIDE
FOR AREAS MAINLY NORTH OF A KINGMAN TO WINFIELD TO SEDAN LINE. THE
PRIMARY RISKS WILL BE LOCALLY DAMAGING WIND GUSTS TO 60 MPH WITH
HEAVY RAINFALL ALSO POSSIBLE.

HEAT INDICES WILL CLIMB TO AROUND 100 ACROSS PARTS OF SOUTH CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS COULD LINGER ON THURSDAY MORNING...ESPECIALLY SOUTH
OF HIGHWAY 54...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE.
THERE IS A CHANCE THAT STORMS COULD REDEVELOP THURSDAY
AFTERNOON...MAINLY NEAR THE OKLAHOMA BORDER. THESE STORMS MAY BE
STRONG TO SEVERE.

THUNDERSTORMS ARE IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY
ACROSS PARTS OF THE AREA. STORMS MAY BE STRONG DURING THIS PERIOD.
HOWEVER THERE IS TOO MUCH UNCERTAINTY TO DETERMINE THE THREAT FOR
ORGANIZED SEVERE THUNDERSTORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON

In the hours before

Special weather statement, Aug 6, 1:09 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT WED AUG 6 2008

KSZ033-061845-
LINCOLN-
109 PM CDT WED AUG 6 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF BARNARD TO 5 MILES SOUTH OF HUNTER...AND MOVING
SOUTHEAST AT 21 MPH.

RAINFALL RATES UP TO ONE AND A HALF INCHES PER HOUR CAN BE
EXPECTED. GUSTY OUTFLOW WINDS OF 40 TO TO 50 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:06 PM CDTSevere Thunderstorm WarningICTHarper, Sumner54 min
Aug 5, 8:13 PM CDTSevere Thunderstorm WarningICTKingman34 min
Aug 6, 3:39 AM CDTAreal Flood WarningICTAllen6 hr
Aug 6, 5:08 AM CDTAreal Flood WarningICTMcPherson5 hr
Aug 6, 5:14 AM CDTAreal Flood WarningICTChase6 hr
Aug 6, 6:24 AM CDTAreal Flood WarningICTWoodson6 hr
Aug 6, 6:27 AM CDTAreal Flood WarningICTMarion6 hr
Aug 6, 7:30 AM CDTAreal Flood WarningICTNeosho, Wilson6 hr
Aug 6, 7:38 AM CDTAreal Flood WarningICTButler, Greenwood5 hr
Aug 6, 1:27 PM CDTSevere Thunderstorm WarningICTLincoln48 min

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.